Prednisolone side affects: I have been on 15mg for... - PMRGCAuk

PMRGCAuk

14,473 members26,420 posts

Prednisolone side affects

kippy2 profile image

I have been on 15mg for 8 days now for PMR. Is it usual to have excruciating head ache with this medication? The other thing is I was diagnosed with osteoporosis in 2015, how will the prednisolone affect my already thinning bones. I’m really worried and am thinking it might be better all round to stop the Pred. I’d appreciate advice, thank you.

28 Replies

Hello. Sounds a bit rough there! Excruciating pain is NOT a side effect and needs to be looked into. Was your current dose dealing with your PMR pain? Have you had a DEXA scan for bone density prior to starting Pred? Have you been given anything, meds or supplements, to help protect against bone thinning?

kippy2 profile image
kippy2 in reply to SnazzyD

Hi SnazzyD

Thanks for your reply. It took 7 days for the PMR pain to ease a bit. But the excruciating pain in the head is no better and I am on day 9 now 😞.

As for the DEXA scan I have not had one since 2015, couldn’t take alendronic acid or anything because it interfered with my hiatus hernia and caused more pain.

I am currently taken calcium supplements (osteocare, over the counter) and vitamin k2

So you think the head pain is something else?

And are my bones likely to get worse on Pred. I am 58 by the way

SnazzyD profile image
SnazzyD in reply to kippy2

Could well, be. The advice given by others is well worth listening to. If you get any double vision, flashes or blank spots go to A&E. GCA and PMR are the same thing, it’s just that the inflammation in GCA goes to the head. I have only GCA but not PMR and anybody with one can go into having the other but not always.

Because Pred can affect the bones depending on dose, they really should have done a baseline DEXA at the beginning of Pred, but it’s never too late. You are likely to need Pred for some time so it would be good to know if any worsening in your bones since 2015 is due to Pred or was there before. A doc told me that the bone effects don’t kick in for about 3 months so you’ve got a little time but these things do take a while to arrange usually. Be insistent, though you shouldn’t have to be. Also, there are intravenous options for bone drugs if you really really need medicating and can’t tolerate oral tablets.

kippy2 profile image
kippy2 in reply to SnazzyD

Thank you for your help

I would report the excruciating headache immediately, you may have GCA and actually require more not less Prednisalone, to safeguard your eyesight. It is dangerous to suddenly stop steroid treatment after 3 weeks, By then your own Adrenal function will be in rest mode and your body is reliant on Prednisalone for its Cortisol. Stopping suddenly can provoke an Adrenal crisis. Of course your symptoms of PMR will get worse, untreated.

Your doctor needs to arrange a DEXA Scan to see the current state of your bone health and to recommend treatment, such as Alendronic Acid. Currently you need to have Calcium and Vit D supplements on prescription and a lot of us add in Vit K and Magnesium too.

kippy2 profile image
kippy2 in reply to SheffieldJane

Thank you, but what is GCA?

I will ask doc for a dexa scan, seeing him Tuesday, but I cannot take Alendronuc acid

Mary63 profile image
Mary63 in reply to kippy2

GCA is Giant Cell Arteritis. It is the sister disease of PMR (Polymyalgia Rheumatica. Significant symptoms of GCA include bad headache, jaw pain, pain when chewing. If you suffer any eyesight problems or changes go straight away to A and E / Emergency Room. Don’t wait.

kippy2 profile image
kippy2 in reply to Mary63

Oh gosh, it can be quite serious then, thanks for the information, will speak to doc

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to kippy2

Yes it can! Look at my profile. Bit extreme - but a warning of what can happen.

SheffieldJane profile image
SheffieldJane in reply to kippy2

Mary has explained. Other symptoms of Giant Cell Arteritis can include pain in the jaw whilst chewing, a sore tongue, unusual headaches and double vision.

Of course you will have had the discussions about Alendronic Acid and similar drugs with your Osteoporosis diagnosis. All the more vital that you do other things to support your bones like Calcium and Vit D, Vit K supplements and weight bearing exercise.

Good luck about GCA, PMR patients have to be alert for the possibility of GCA.

PMRpro profile image
PMRproAmbassador

Where is your headache? Have you other things going on besides the typical PMR stuff? Was the headache there before pred?

kippy2 profile image
kippy2 in reply to PMRpro

Hi

Many thanks all for your help.

I have had bit of pain at the lower back of my head, for a few days, before i started on the pred, but it has been on the top of my head since i started on the pred much more painful and i generally feel unwell too, perhaps I have a viral infection, but am so concerned if the pred is causing the intense head pain. I have felt like ive had eye flickering but that has subsided altho eyes are recently more sore than usual. (I have mebonian gland disfunction, dry eye and blepheritis) .

I just don’t know what to do... carry on with the pred until i see the doctor Tuesday or stop it now.

Marijo1951 profile image
Marijo1951 in reply to kippy2

Can't be sure but it does sound like my GCA headache - I have both GCA and PMR. It's imperative that you have yourself checked out for this and put on a suitable dosage of pred, as untreated GCA can lead to loss of sight.

kippy2 profile image
kippy2 in reply to Marijo1951

I will get in touch with the doctor, thank you so much for your support

PMRpro profile image
PMRproAmbassador in reply to kippy2

I would be happier if you could see a doctor sooner. Occipital headache (low down at the back) and scalp pain are typical of GCA developing - the headache in GCA is not always temporal (temples). So is feeling generally unwell, as if you had flu. If the eye effects get worse, even just returning as they were before, please go to the ED immediately and tell them about the PMR and the other symptoms. You had a headache before pred - so it may well not be the pred, but the PMR progressing to GCA because the dose isn't high enough to prevent that.

kippy2 profile image
kippy2 in reply to PMRpro

I am very grateful for all the support and will contact the doctor

PMRpro profile image
PMRproAmbassador in reply to kippy2

Let us know how you get on. And all the best!

kippy2 profile image
kippy2 in reply to PMRpro

Yes will do

kippy2 profile image
kippy2 in reply to PMRpro

Hello

I have been to the doctor this morning and he thinks the headaches are due to a viral infection. He also said that as I wasn’t feeling that ‘wow’ feeling from being on the steroids, that it’s possible I don’t have Polymyalgia, so I have to taper off then see if I feel worse. Back to see him next week

in reply to kippy2

Oh dear. Not everyone gets that feeling in week 1 or 2 and a higher dose sometimes required. If you have a virus that will effect your overall feeling of well being too! I do get frustrated when they reduce pred to test their theory. I hope you do OK reducing and if symptoms come back tell Dr immediately so you don't have full flare. Also, if you get any issues with your vision then straight to a and e. 🌻

kippy2 profile image
kippy2 in reply to

Thanks Poopadoops, so confused right now 🙁

in reply to kippy2

We hear this a lot but reducing after 2 weeks not really hard, unless you get pmr symptoms. Dr may have had a patient who had the miracle dose the first day or two. But not everyone does. Try not to stress too. Much. Sorry if I am repeating... Did you get some relief during the time you have been on pred?

kippy2 profile image
kippy2 in reply to

Yes I did get some slight relief, I told the doctor, but he was expecting more, perhaps I didn’t feel more relief because I have a viral infection too. So I’ll come off the pred and get over this virus then back to doc for his suggestions

in reply to kippy2

OK but don't put yourself through too much pain. What's his reduction schedule?

kippy2 profile image
kippy2 in reply to

He said even tho’ i’ve not been on pred long to cut down over the next few days

in reply to kippy2

OK. Should be OK. Hopefully pmrpro will surface and confirm. But he seems like he is assuming 5mg drops. Just be aware that there could be a bit of withdrawal but hopefully none at all.

PMRpro profile image
PMRproAmbassador in reply to kippy2

I've NEVER had a "wow" feeling!

As Poops says - any visual symptoms and head for A&E and bypass that GP. I don't just get frustrated -when they reduce pred, I worry ...

When I saw the optometrist he said if I had a bad headache with PMR I should go straight to A&E as it could be GCA - Giant Cell Arteritis. It is possible to lose your sight permanently.

You may also like...